×

zbMATH — the first resource for mathematics

On the controllability of anomalous diffusions generated by the fractional Laplacian. (English) Zbl 1105.93015
Summary: This paper introduces a “spectral observability condition” for a negative self-adjoint operator which is the key to proving the null-controllability of the semigroup that it generates, and to estimating the controllability cost over short times. It applies to the interior controllability of diffusions generated by powers greater than \(1/2\) of the Dirichlet Laplacian on manifolds, generalizing the heat flow. The critical fractional order \(1/2\) is optimal for a similar boundary controllability problem in dimension one. This is deduced from a subsidiary result of this paper, which draws consequences on the lack of controllability of some one-dimensional output systems from Müntz-Szász theorem on the closed span of sets of power functions.

MSC:
93B05 Controllability
93C10 Nonlinear systems in control theory
93B07 Observability
26A33 Fractional derivatives and integrals
35B37 PDE in connection with control problems (MSC2000)
93B28 Operator-theoretic methods
PDF BibTeX XML Cite
Full Text: DOI
References:
[1] Applebaum D (2004) Lévy processes – from probability to finance and quantum groups. Notices Amer Math Soc 51(11):1336–1347 · Zbl 1053.60046
[2] Avdonin SA, Ivanov SA (1995) Families of exponentials, the method of moments in controllability problems for distributed parameter systems. Cambridge University Press, Cambridge · Zbl 0866.93001
[3] Borwein P, Erdélyi T (1996) The full Müntz theorem in C[0, 1] and L 1 [0, 1]. J London Math Soc (2) 54(1):102–110 · Zbl 0854.41015
[4] Dolecki S, Russell DL (1977) A general theory of observation and control. SIAM J Control Optim 15(2):185–220 · Zbl 0353.93012
[5] Fattorini HO (1966) Control in finite time of differential equations in Banach space. Comm Pure Appl Math 19:17–34 · Zbl 0135.36903
[6] Fattorini HO, Russell DL (1971) Exact controllability theorems for linear parabolic equations in one space dimension. Arch Ration Mech Anal 43:272–292 · Zbl 0231.93003
[7] Fernández-Cara E, Zuazua E (2000) The cost of approximate controllability for heat equations: the linear case. Adv Differential Equations 5(4–6):465–514 · Zbl 1007.93034
[8] Gorenflo R, Mainardi F (2003) Fractional diffusion processes: probability distributions and continuous time random walk. Processes with long range correlations. In: Rangarajan G, Ding M (eds). lecture notes in physics, vol 621 pp 148–166
[9] Hanyga A (2001) Multidimensional solutions of space-fractional diffusion equations. R Soc Lond Proc Ser A Math Phys Eng Sci 457(2016):2993–3005 · Zbl 0999.60034
[10] Jacob B, Partington JR (2006) On controllability of diagonal systems with one-dimensional input space. Systems Control Lett 55(4):321–328 · Zbl 1129.93323
[11] Jacob B, Zwart H (2001) Exact observability of diagonal systems with a finite-dimensional output operator. Systems Control Lett 43(2):101–109 · Zbl 0978.93010
[12] Jerison D, Lebeau G (1996) Nodal sets of sums of eigenfunctions. Harmonic analysis and partial differential equations (Chicago, IL, 1996). University of Chicago Press, Chicago, pp 223–239 · Zbl 0946.35055
[13] Lebeau G, Robbiano L (1995) Contrôle exact de l’équation de la chaleur. Comm Partial Differential Equations 20(1–2):335–356 · Zbl 0819.35071
[14] Lebeau G, Zuazua E (1998) Null-controllability of a system of linear thermoelasticity. Arch Ration Mech Anal 141(4):297–329 · Zbl 1064.93501
[15] Metzler R, Klafter J (2004) The restaurant at the end of the random walk: recent developments in the description of anomalous transport by fractional dynamics. J Phys A 37(31): R161–R208 · Zbl 1075.82018
[16] Micu S, Zuazua E (2006) On the controllability of a fractional order parabolic equation. SIAM J Control Optim. 44(6):1950–1972 · Zbl 1116.93022
[17] Miller L (2004) Geometric bounds on the growth rate of null-controllability cost for the heat equation in small time. J Differential Equations 204(1):202–226 · Zbl 1053.93010
[18] Miller L (2005) Unique continuation estimates for the Laplacian and the heat equation on non-compact manifolds. Math Res Lett 12(1):37–47 · Zbl 1065.58019
[19] Rebarber R, Weiss G (2000) Necessary conditions for exact controllability with a finite-dimensional input space. Systems Control Lett 40(3):217–227 · Zbl 0985.93028
[20] Redheffer RM (1977) Completeness of sets of complex exponentials. Adv Math 24(1):1–62 · Zbl 0358.42007
[21] Sato K (1999) Lévy processes and infinitely divisible distributions. Cambridge studies in advanced mathematics, vol 68. Cambridge University Press, Cambridge
[22] Seidman TI (1998) How violent are fast controls?. Math Control Signals Systems 1(1):89–95 · Zbl 0663.49018
[23] Sokolov I, Klafter J, Blumen A (2002) Fractional kinetics. Physics Today 55:48–54
[24] Song R, Vondraček Z (2003) Potential theory of subordinate killed Brownian motion in a domain. Probab Theory Related Fields 125(4):578–592 · Zbl 1022.60078
[25] Weiss G (1989) Admissible observation operators for linear semigroups. Israel J Math 65(1):17–43 · Zbl 0696.47040
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.